🔄 Atrial Fibrillation Stroke Risk (CHA2DS2-VASc) Calculator
This tool calculates stroke risk using the CHA2DS2-VASc score in patients with atrial fibrillation, supporting decisions about anticoagulation therapy.
Congestive Heart Failure & Hypertension — The Cardiac Substrate of Stroke Risk
Before a clot ever forms, the atria must be primed for stasis. Congestive heart failure / left ventricular dysfunction (the "C") and hypertension (the "H") are the two structural and hemodynamic insults that most commonly precede and perpetuate atrial fibrillation, each contributing one point to the CHA2DS2-VASc score and, more importantly, driving the atrial remodeling that makes thrombus formation possible in the first place.
- +1: CHF / LV dysfunction points (EF ≤40% or recent decompensation)
- +1: Hypertension points (BP >140/90 or treated HTN)
- 60–80%: HTN prevalence in AF cohorts (most common comorbidity)
- ~30%: HF prevalence in AF cohorts (bidirectional relationship)
Defining the C and H criteria
CHA2DS2-VASc awards one point for each of the following, assessed independently:
C — Congestive heart failure / LV dysfunction: • Clinical heart failure with signs/symptoms (NYHA class ≥II), or • Objective evidence of reduced left ventricular ejection fraction (typically LVEF ≤40%), or • Recent decompensation requiring hospitalization
H — Hypertension: • Resting blood pressure consistently >140/90 mmHg on at least two occasions, or • Current treatment with antihypertensive medication, regardless of current control
Both criteria are intentionally broad — they capture chronic hemodynamic stress rather than requiring a single acute threshold, because it is the cumulative structural burden on the atria that drives thromboembolic risk, not a single blood pressure reading.
Why these factors raise stroke risk — atrial remodeling and stasis
Both hypertension and heart failure converge on a shared final pathway: atrial myocardial stretch, fibrosis, and reduced contractile function.
• Pressure/volume overload from hypertension increases left atrial wall stress, triggering fibroblast activation and interstitial fibrosis over years. • Heart failure reduces cardiac output and elevates left atrial pressure, further stretching the atrial wall and impairing atrial mechanical emptying. • Fibrotic, dilated, poorly contractile atria — especially the left atrial appendage — generate the low-flow, turbulent conditions described by Virchow's triad (stasis, endothelial injury, hypercoagulability). • Reduced left atrial appendage emptying velocity (<20 cm/s on transesophageal echocardiography) is a direct, measurable correlate of thrombus risk in these patients.
This is why CHF and hypertension are scored even in patients whose atrial fibrillation is currently well rate- or rhythm-controlled: the structural substrate persists independent of the visible rhythm.
Age — The Dominant, Non-Modifiable Driver of Thromboembolic Risk
No single variable in the CHA2DS2-VASc score carries as much epidemiological weight, across as many independent cohorts, as age. Stroke risk in atrial fibrillation rises almost log-linearly with advancing age, reflecting decades of cumulative endothelial, atrial, and vascular change — which is why the score allocates a full two points to patients aged 75 and above, more than any other single factor except prior stroke.
- 0 pts: Age < 65 years (baseline, no age contribution)
- +1 pt: Age 65–74 years (intermediate risk band)
- +2 pts: Age ≥ 75 years (tied for highest single weight)
- ~2×: Stroke risk per decade (approximate multiplier ≥60 y)
Why age is weighted so heavily
Age enters the score in three tiers rather than as a continuous variable, reflecting how derivation cohorts (Danish national registry, Swedish AF cohort, and others) actually observed the risk relationship:
• Under 65: stroke risk attributable to AF alone is low in the absence of other factors — a "lone AF" pattern. • 65–74: risk rises meaningfully; this band alone can justify anticoagulation once combined with any other point. • 75 and older: risk rises steeply enough that age alone contributes 2 of the maximum 9 points — equal to the weight given to a prior stroke.
The two-point jump at 75 was a deliberate design choice by Lip and colleagues (2010) after the original CHADS2 score was found to underestimate risk in the "truly low-risk" youngest patients while treating a wide 65–100 age range too uniformly.
The biology of age-related atrial and vascular change
Aging drives thromboembolic risk through several converging mechanisms:
• Progressive atrial fibrosis and amyloid deposition stiffen the atrial wall and reduce appendage contractility independent of hypertension or heart failure. • Endothelial dysfunction and reduced nitric oxide bioavailability promote a pro-thrombotic vascular surface. • Age-related increases in circulating fibrinogen, D-dimer, and von Willebrand factor create a systemically more hypercoagulable state. • Cerebral small-vessel disease accumulates in parallel, meaning an embolus of the same size causes more clinically apparent, and more severe, stroke in an older brain.
Because these processes are largely irreversible, age functions in the score as a fixed multiplier on top of — not a substitute for — the other modifiable and non-modifiable factors.
Diabetes Mellitus and Prior Stroke/TIA — the Single Highest-Weighted Risk Factor
Diabetes contributes a standard +1 point through its chronic effects on the vascular endothelium and coagulation cascade. But it is prior ischemic stroke, TIA, or systemic thromboembolism — the "S2" — that carries the heaviest weight in the entire score: +2 points, identical to being 75 or older. A patient has already demonstrated, empirically, that their cardiovascular system can generate a clinically significant embolus — and recurrence risk without anticoagulation is substantial.
- +1: Diabetes mellitus points (fasting glucose or treated DM)
- +2: Prior stroke/TIA/TE points (highest single-factor weight)
- ~10%: 1-year recurrence, untreated (after AF-related stroke/TIA)
- ~64%: Relative recurrence reduction (with oral anticoagulation)
Why prior stroke/TIA/TE is double-weighted
S2 is the only component of CHA2DS2-VASc assigned two points on its own, capturing:
• Ischemic stroke — any prior cerebral infarction, regardless of severity or residual deficit • Transient ischemic attack (TIA) — a transient neurological deficit of vascular origin, even if fully resolved within minutes to hours • Systemic thromboembolism — embolic occlusion of a peripheral or visceral artery (e.g., mesenteric, renal, limb) with no other identifiable cause
The rationale is straightforward: a prior embolic event is direct evidence that the patient's atria (and broader vascular system) can and did generate a clinically significant thrombus. Without intervention, recurrence rates approach 10% in the first year and remain elevated indefinitely — far higher than the risk implied by any combination of the +1-point factors alone.
Diabetes mellitus — a systemic prothrombotic and vasculopathic state
Diabetes earns its point through several distinct but reinforcing mechanisms:
• Chronic hyperglycemia promotes non-enzymatic glycation of clotting factors and endothelial proteins, impairing normal anticoagulant surface function. • Diabetic patients have elevated plasminogen activator inhibitor-1 (PAI-1), reducing fibrinolytic capacity. • Platelets in diabetes show increased baseline activation and aggregability. • Diabetic macrovascular and microvascular disease compounds atrial and cerebrovascular vulnerability, so an embolus is both more likely to form and more likely to cause infarction downstream.
Because diabetes and prior stroke frequently coexist with hypertension and vascular disease, this stage of the score often represents the point at which cumulative risk crosses the threshold for guideline-recommended anticoagulation.
A patient with prior stroke/TIA and no other risk factor already scores 2 points — meeting the ≥2 threshold for anticoagulation in men on that single criterion alone. This is why guidelines treat "prior stroke" almost as an automatic indication for oral anticoagulation in nonvalvular AF, barring contraindications.
Vascular Disease and the Female Sex Category — Refining the Risk Model
The final two components round out the score: vascular disease (prior myocardial infarction, peripheral artery disease, or aortic plaque) adds one point as evidence of systemic atherosclerotic burden, while female sex adds one point — not as an independent driver of risk, but as a modifier that amplifies the risk already conferred by other factors. Understanding this distinction is central to correctly interpreting borderline scores.
- +1: Vascular disease points (MI, PAD, or aortic plaque)
- +1: Female sex points (risk modifier, not independent driver)
- Low risk: Isolated female sex (score = 1) (2018 ESC: no anticoagulation needed)
- ~10–15%: PAD prevalence, AF patients (often under-recognized)
What qualifies as "vascular disease"
The V criterion captures established atherosclerotic vascular disease anywhere in the body, on the principle that systemic atherosclerosis and atrial thromboembolic risk share overlapping mechanisms and often co-occur:
• Prior myocardial infarction, confirmed by history, ECG, biomarkers, or imaging • Peripheral artery disease — claudication, prior revascularization, or ankle-brachial index <0.9 • Complex aortic plaque — typically ≥4 mm thickness or mobile/ulcerated morphology on imaging (TEE or CT), a marker of advanced systemic atherosclerosis and itself a source of embolic material independent of the atria
Each of these reflects diffuse endothelial and arterial wall disease that both predisposes to embolus formation and worsens outcomes if an embolic stroke occurs, due to reduced collateral cerebral perfusion.
Female sex as a conditional risk modifier, not a stand-alone indication
Female sex was included in the original score after registry data showed women with AF had modestly higher stroke rates than men at equivalent age and comorbidity burden. However, subsequent large meta-analyses (Nielsen et al. 2018; ESC 2020/2024 guidance) clarified an important nuance:
• Female sex alone, with no other risk factor (i.e., a score of exactly 1 arising only from the sex point), does NOT independently confer elevated stroke risk requiring anticoagulation. • Female sex becomes clinically meaningful only when combined with at least one other CHA2DS2-VASc risk factor — it amplifies existing risk rather than creating risk on its own. • This is why current European guidelines treat anticoagulation thresholds asymmetrically: score ≥2 in men warrants anticoagulation, while in women the clinically actionable threshold is effectively ≥3 (i.e., ≥2 points beyond the sex point itself).
This calculator applies that same asymmetric logic in the anticoagulation-decision stage.
From Score to Decision — Annual Ischemic Stroke Risk and Anticoagulation Thresholds
The individual points collected across the previous four stages sum to a single integer from 0 to 9. That integer maps onto a published annual ischemic stroke risk — validated across multiple large real-world cohorts — and, combined with sex, determines whether guideline-directed therapy is "none," "consider," or "recommended," with direct-acting oral anticoagulants (DOACs) now the preferred first-line option over warfarin for most patients.
- 0%: Score 0 (male), annual risk (no antithrombotic therapy)
- 15.2%: Score 9, annual risk (maximum published risk band)
- ≥2: Male anticoagulation threshold (recommended)
- ≥3: Female anticoagulation threshold (recommended (≥2 beyond sex pt))
Interpreting the published risk table
The annual ischemic stroke rates below (per 100 patient-years, off anticoagulation) come from the pooled validation of the CHA2DS2-VASc score across European AF cohorts and remain the most widely cited reference figures in clinical practice:
Score 0 → 0% Score 1 → 1.3% Score 2 → 2.2% Score 3 → 3.2% Score 4 → 4.0% Score 5 → 6.7% Score 6 → 9.8% Score 7 → 9.6% Score 8 → 12.5% Score 9 → 15.2%
Note the score 6→7 near-plateau: at very high scores, competing risks and cohort sparsity flatten the curve slightly, but the overall trend of rapidly compounding risk from 0 through 9 is the clinically important pattern — each additional point can roughly correspond to a substantial relative increase in annual event rate at the lower end of the scale.
Translating score into an anticoagulation decision
Guideline bodies (AHA/ACC/HRS 2023, ESC 2024) convert the score into three action tiers:
• No antithrombotic therapy — score 0 in men, or score 1 in women arising only from the sex point. Bleeding risk from anticoagulation is judged to exceed the marginal stroke-prevention benefit. • Consider anticoagulation (individualized) — score 1 in men, score 2 in women. Shared decision-making incorporating bleeding risk (e.g., HAS-BLED), patient preference, and modifiable risk factors is recommended. • Anticoagulation recommended — score ≥2 in men, score ≥3 in women. The stroke-prevention benefit is judged to clearly outweigh bleeding risk in the large majority of patients.
Direct oral anticoagulants (apixaban, rivaroxaban, dabigatran, edoxaban) are now preferred over warfarin for eligible nonvalvular AF patients, offering comparable or superior stroke prevention with roughly half the risk of intracranial hemorrhage and no requirement for routine coagulation monitoring.
CHA2DS2-VASc is a decision-support tool, not a standalone mandate — it must always be paired with an individualized bleeding-risk assessment (e.g., HAS-BLED) and shared decision-making. It identifies who is likely to benefit from anticoagulation; it does not by itself determine which anticoagulant, dose, or monitoring strategy is appropriate for a given patient.
This tool calculates stroke risk using the CHA2DS2-VASc score in patients with atrial fibrillation, supporting decisions about anticoagulation therapy.
2D · HTML5 Canvas 2D · 60 FPS target · runs fully client-side, no install